Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 512, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2003, 2:32 PM CDT for Morgan County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 2:32 PM CDT (19:32 UTC)
- Expired
- Aug 19, 2003, 3:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 191932
SVRSGF
MOC141-192015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT TUE AUG 19 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN CENTRAL MISSOURI
* UNTIL 315 PM CDT.
* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES NORTH OF STOVER...OR 14 MILES SOUTHWEST OF TIPTON...AND
MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VERSAILLES BY 310 PM CDT.
THE TOWN OF FLORENCE IS ALSO IN THE PATH OF THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3866 9304 3852 9306 3845 9301 3839 9288
3850 9275 3860 9285
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:46 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 19, 12:46 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1246 PM CDT TUE AUG 19 2003 .DISCUSSION... MID LEVEL RIDGE TO HANG TOUGH FOR ANOTHER DAY BEFORE UPPER IMPULSE TEMPORARILY DE-AMPLIFIES THIS FEATURE. MEANWHILE...12Z KSGF SOUNDING INDICATED A DEEP SOUTH AIRMASS OVER THE OZARKS TODAY WITH PWATS UP TO 1.70 INCHES. STORMS WILL DEVELOP THIS AFTERNOON AND SOME OF THESE WILL BE SEVERE CONTAINING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS WILL BE THE INITIAL FORECAST CONCERN FOLLOWED BY AN EXTENSION OF THE HEAT ADVISORY INTO TOMORROW. SHORT TERM (TONIGHT - FRIDAY) UPON COORDINATION WITH MISSOURI STATE HEALTH DEPARTMENT AND ALL MISSOURI WFOS...THE DECISION TO EXTEND THE HEAT ADVISORY THROUGH WEDNESDAY HAS BEEN MADE. TEMPERATURE AND DEW POINT FIELDS TOMORROW WILL BE SIMILAR TO TODAYS WITH WIDESPREAD HEAT INDICES APPROACHING 105 DEGREES NORTH AND WEST OF A LINE FROM BRANSON TO CONWAY TO ROLLA. UPPER SHORTWAVE AND ASSOCIATED COLD FRONT WILL APPROACH THE REGION BY THURSDAY AND SHOULD PROVIDE SOME RELIEF IN THE FORM OF CLOUD COVER AND POSSIBLY SOME SHOWERS AND THUNDERSTORMS. FOR NOW WE ANTICIPATE DISCONTINUING THE HEAT ADVISORY SOMETIME WEDNESDAY EVENING OR NIGHT. EARLY AFTERNOON CAPES ARE APPROACHING 4000 J/KG OVER IN SOUTH CENTRAL MISSOURI WHERE DEW POINTS ARE IN THE MID 70S. WITH VERY LITTLE IN THE WAY OF CONVECTIVE INHIBITION OVER MUCH OF SOUTHERN MISSOURI...STORMS WILL LIKELY FIRE IN THE NEXT FEW HOURS. DEW TO AN INVERTED V LIKE ENVIRONMENT UPON HOMOGENIZING BOUNDARY LAYER MOISTURE...IT WILL NOT TAKE A WHOLE LOT TO PRODUCE WET-DRY HYBRID LIKE MICROBURSTS AS OBSERVED YESTERDAY AFTERNOON. FURTHER DETAILS ARE MENTIONED IN THE 100 PM ISSUANCE OF THE HAZARDOUS WEATHER OUTLOOK. NOT A WHOLE LOT CHANGES TOMORROW WITH MOISTURE FIELDS AND THE OVERALL STRUCTURE OF THE ATMOSPHERE. HAVE DECIDED TO INTRODUCE MORE AFTERNOON THUNDERSTORM CHANCES AS UPPER RIDGE FINALLY BEGINS TO WEAKEN IN RESPONSE TO APPROACHING UPPER LEVEL WAVE. TIMING OF UPPER DISTURBANCE AND ASSOCIATED COLD FRONT WILL BE SOMEWHAT TRICKY WITH THE SPECTRAL MODELS SHOWING A MUCH MORE PROGRESSIVE PASSAGE COMPARED WITH GRID BASED CALCULATIONS. WILL STICK TIGHT WITH YESTERDAYS REASONING AND GO WITH A COMPROMISE ON THIS. NOT TOO CONFIDENT WITH THE MAGNITUDE OF FORCING WITH THIS SYSTEM AND THINK A CONTINUATION OF 30 POPS SHOULD DO THIS EVENT JUSTICE WHEN ITS SAID AND OVER WITH. LONG TERM... RIDGE BUILDS BACK IN OVER THE WEEKEND WITH NORTHEAST FLOW KEEPING LOW LEVEL MOISTURE FIELDS IN CHECK. SEE NO REASON TO DIFFER FROM CLIMATOLOGY WITH TEMPERATURES...MAINLY LOW TO MID 90S IN THE AFTERNOONS...AND UPPER 60S LOW 70S OVERNIGHT. OTHER THAN A FEW MINOR TEMPERATURE AND CLOUD COVER TWEAKS...MADE VERY LITTLE CHANGES IN SIGNIFICANT WEATHER VARIABLES. DRY FORECAST STILL HOLDS WATER THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. && .AVIATION... A MOIST AND UNSTABLE AIRMASS OVER MUCH OF SOUTHERN MISSOURI WILL SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. LOOK FOR SCATTERED STRONG TO SEVERE STORMS TO FIRE SOMETIME BETWEEN 130 AND 300 PM. A DRY LAYER IN THE LOWER LEVEL OF THE ATMOSPHERE WILL BE SUFFICIENT IN PRODUCING SEVERE DOWNBURST WINDS IN THE STRONGER STORMS. HAVE INCLUDED A TEMPO GROUP IN THE KJLN AND KSGF TAFS FOR THE MENTION OF STORMS. OTHERWISE PILOTS CAN EXPECT PLENTY OF TOWERING CUMULUS AND MAINLY VFR CONDITIONS IN AREAS NOT AFFECTED BY STORMS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH WEDNESDAY FOR AREAS ALONG AND NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH WEDNESDAY EVENING FOR ALL KANSAS COUNTIES. CRAMER
Hazardous weather outlook, Aug 19, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING DOWN BURST WINDS IN EXCESS OF 65 MPH. HEAT INDICES RANGING FROM 103 TO 108 DEGREES. AREAS AFFECTED AND TIMING: HEAT: GENERALLY ALONG AND NORTHWEST OF A BRANSON TO ROLLA LINE THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS: AREAWIDE AFTER 130 PM. DISCUSSION: THE ATMOSPHERE IS RAPIDLY DESTABILIZING THIS AFTERNOON AS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN THE NEXT FEW HOURS OVER MUCH OF SOUTHERN MISSOURI. DUE TO MOISTURE MIXING IN CONJUNCTION AND AN UNUSUALLY DEEP BOUNDARY LAYER...SOME OF THESE STORMS WILL LIKELY ACQUIRE SEVERE CHARACTERISTICS PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 65 MPH. DUE TO THE PULSE LIKE NATURE OF THIS ACTIVITY...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HIGH PRESSURE ALOFT CONTINUES TO SUPPRESS THE MISSOURI VALLEY REGION THIS AFTERNOON. IN RESPONSE...TEMPERATURES WILL RISE TO ABOVE 100 DEGREES IN SOME AREAS TODAY. HEAT INDICES ARE EXPECTED TO RANGE FROM 103 TO 108 DEGREES IN AREAS NORTH AND WEST OF A LINE FROM BRANSON TO ROLLA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ONE MORE DAY OF HEAT AND HUMIDITY WILL AFFECT THE OZARKS. HEAT INDICES WILL ONCE AGAIN APPROACH 105 DEGREES ON WEDNESDAY AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS. A COLD FRONT IS EXPECTED TO APPROACH THE REGION BY THURSDAY EVENING...WHICH WILL PROVIDE MORE CHANCES FOR SHOWERS AND THUNDERSTORMS INTO FRIDAY. SOME OF THESE STORMS MAY ACQUIRE SEVERE CHARACTERISTICS...HOWEVER...THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... DUE TO THE PULSE LIKE NATURE OF TODAYS AFTERNOON THUNDERSTORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
In the hours before
Local storm report, Aug 19, 10:59 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 E CROSS TIMBERS MO .75 INCH HAIL
08/18/03 HICKORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 19, 11:38 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM 4 N SOUTH WEST CITY MO .75 INCH HAIL
08/18/03 MCDONALD REPORTED BY PUBLIC.Local storm report, Aug 19, 2:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 3 S WINONA MO WIND DAMAGE
08/19/03 SHANNON TREES DOWN ON HWY 19.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 41 min |
| Aug 19, 1:55 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 50 min |
| Aug 19, 2:47 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 43 min |
| Aug 19, 3:14 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 46 min |
| Aug 19, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 42 min |
| Aug 19, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 43 min |
| Aug 19, 4:16 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 44 min |
| Aug 19, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Pulaski | 42 min |
| Aug 19, 4:53 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 37 min |
| Aug 19, 4:58 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.